The Annals of Applied Probability

Inequalities for the probability content of a rotated ellipse and related stochastic domination results

Thomas Mathew and Kenneth Nordström

Full-text: Open access

Abstract

Let $X_i$ and $Y_i$ follow noncentral chi-square distributions with the same degrees of freedom $\nu_i$ and noncentrality parameters $\delta_i^2$ and $\mu_i^2$, respectively, for $i = 1, \dots, n$, and let the $X_i$'s be independent and the $Y_i$'s independent. A necessary and sufficient condition is obtained under which $\Sigma_{i = 1}^n \lambda_i X_i$ is stochastically smaller than $\Sigma_{i = 1}^n \lambda_i Y_i$ for all nonnegative real numbers $\lambda_i \geq \dots \geq \lambda_n$. Reformulating this as a result in geometric probability, solutions are obtained, in particular, to the problems of monotonicity and location of extrema of the probability content of a rotated ellipse under the standard bivariate Gaussian distribution. This complements results obtained by Hall, Kanter and Perlman who considered the behavior of the probability content of a square under rotation. More generally, it is shown that the vector of partial sums $(X_1, X_1 + X_2, \dots, X_1 + \dots + X_n)$ is stochastically smaller than $(Y_1, Y_1 + Y_2, \dots, Y_1 + \dots + Y_n)$ if and only if $\Sigma_{i=1}^n \lambda_i X_i$ is stochastically smaller than $\Sigma_{i=1}^n \lambda_i Y_i$ for all nonnegative real numbers $\lambda_1 \geq \dots \geq \lambda_n$.

Article information

Source
Ann. Appl. Probab., Volume 7, Number 4 (1997), 1106-1117.

Dates
First available in Project Euclid: 29 January 2003

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1043862426

Digital Object Identifier
doi:10.1214/aoap/1043862426

Mathematical Reviews number (MathSciNet)
MR1484799

Zentralblatt MATH identifier
0890.60010

Subjects
Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60E15: Inequalities; stochastic orderings
Secondary: 62H99: None of the above, but in this section

Keywords
Coupling majorization noncentral chi-square distribution Poisson mixture representation Schur-convex function stochastic ordering

Citation

Mathew, Thomas; Nordström, Kenneth. Inequalities for the probability content of a rotated ellipse and related stochastic domination results. Ann. Appl. Probab. 7 (1997), no. 4, 1106--1117. doi:10.1214/aoap/1043862426. https://projecteuclid.org/euclid.aoap/1043862426


Export citation

References

  • Anderson, T. W. (1955). The integral of a sy mmetric unimodal function over a sy mmetric convex set and some probability inequalities. Proc. Amer. Math. Soc. 6 170-176.
  • Boland, P. J., Proschan, F. and Tong, Y. L. (1992). A stochastic ordering of partial sums of independent random variables and of some random processes. J. Appl. Probab. 29 645-654.
  • Hall, R. L., Kanter, M. and Perlman, M. D. (1980). Inequalities for the probability content of a rotated square and related convolutions. Ann. Probab. 8 802-813.
  • Jogdeo, K. (1977). Association and probability inequalities. Ann. Statist. 5 495-504.
  • Kamae, T., Krengel, U. and O'Brien, G. L. (1977). Stochastic inequalities on partially ordered spaces. Ann. Probab. 5 899-912.
  • Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Applications. Academic Press, New York.
  • Mathew, T. and Nordstr ¨om, K. (1996). Inequalities for the probability content of a rotated ellipse and related stochastic domination results. Technical report, Dept. Mathematics and Statistics, Univ. Mary land Baltimore County.
  • Mathew, T., Sharma, M. K. and Nordstr ¨om, K. (1995). Conservative multiple use confidence regions in multivariate calibration. Unpublished manuscript.
  • Shaked, M., Shanthikumar, J. G. and Tong, Y. L. (1995). Parametric Schur convexity and arrangement monotonicity properties of partial sums. J. Multivariate Anal. 53 293-310.
  • Strassen, V. (1965). The existence of probability measures with given marginals. Ann. Math. Statist. 36 423-439.
  • Szekli, R. (1995). Stochastic Ordering and Dependence in Applied Probability. Lecture Notes in Statist. 97. Springer, New York.